Thunderstorm Wind, Washoe
- When
- July 14, 4:58 PM PST
- Where
- Washoe County, 1.28 mi E of Lemmon Vly
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 39.569, -119.796
Measured at the NWS office in Reno.
Hot temperatures bring very high-based thunderstorms with strong outflow winds on the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Hot temperatures bring very high-based thunderstorms with strong outflow winds on the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 14, 1:06 PM PST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
206 PM PDT MON JUL 14 2014
.SYNOPSIS...
MOISTURE AND INSTABILITY WILL INCREASE TUESDAY WITH SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE WEEK. SLOW MOVING THUNDERSTORMS
THE NEXT FEW DAYS WILL LEAD TO INCREASING CHANCES FOR HEAVY
RAINFALL AND FLASH FLOODING.
&&
.SHORT TERM...
SHOWERS AND THUNDERSTORMS DEVELOPING OVER ALPINE AND MONO COUNTIES
SHOULD SPREAD INTO WESTERN NEVADA BY 4 PM. MAIN THREAT IS STRONG
OUTFLOW WINDS OF 50-60 MPH AND HEAVY RAIN UNDER RELATIVELY SMALL
RAIN CORES. A FEW DRY STRIKES ARE POSSIBLE IN THE LOWER
ELEVATIONS. A FEW RECORD HIGHS HAVE BEEN TIED ALREADY TODAY WITH
THE RENO AIRPORT REACHING 103 BEFORE 2 PM. VERY HOT TEMPERATURES
WILL COOL 3-6 DEGREES TOMORROW AS THE CENTER OF THE HIGH MOVES
OVER EASTERN NEVADA. CLOUD COVER TOMORROW MAY HELP BRING A FEW
DEGREES OF COOLING AS WELL.
BIG STORY THE REST OF THIS WEEK IS THE POTENTIAL FOR FLASH
FLOODING. CURRENTLY THERE IS A FLASH FLOOD WATCH OUT FOR DOUGLAS,
ALPINE AND MONO COUNTIES ON WEDNESDAY. CONVECTION THE NEXT COUPLE
DAYS AND MOISTURE WRAPPING AROUND THE HIGH WILL LEAD TO
PRECIPITABLE WATER VALUES RISING TO 0.75 TO 1 INCH. THE HIGH
MOISTURE CONTENT, SURFACE BASED INSTABILITY AND VERY LIGHT WINDS
ALOFT WILL INCREASE THE THREAT FOR FLASH FLOODING FROM SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN FOR MID WEEK.
FOR TUESDAY, THERE ISN'T MUCH IN THE WAY OF A LARGE SCALE TRIGGER
OR LIFTING MECHANISM SO CONVECTION WILL HAVE TO RELY ON SURFACE
BASED HEATING. STRONG THUNDERSTORM OUTFLOWS MAY ALSO HELP TRIGGER
SHOWERS AND THUNDERSTORMS IN THE LATE AFTERNOON AND EARLY EVENING
HOURS ACROSS WESTERN NEVADA. HOWEVER INCREASED CLOUD COVER
TOMORROW MAY LIMIT THE CONVECTIVE POTENTIAL. BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS IS ALONG THE CREST FOR TAHOE, ALPINE AND
MONO, WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS ELSEWHERE.
CONFIDENCE IN FLASH FLOODING IS LOW FOR TUESDAY DUE TO A 10 MPH
STORM MOTION, UNCERTAINTY IN HOW QUICKLY PRECIPITABLE WATER
VALUES WILL INCREASE, AND HOW MUCH CLOUD COVER WILL LIMIT SURFACE
BASED INSTABILITY.
BY WEDNESDAY, CONFIDENCE IS HIGHER IN THE FLASH FLOOD POTENTIAL
AS CONVECTION MONDAY AND TUESDAY WILL HELP INCREASE ATMOSPHERIC
MOISTURE CONTENT. MODELS ARE ALSO IN GOOD AGREEMENT IN VERY LIGHT
WINDS ALOFT WITH STORM MOTION OF 5 MPH OR LESS. IN ADDITION,
RAINFALL FROM STORMS TODAY AND TUESDAY, MAY HELP MOISTEN THE SOILS
AND STREAM BEDS OVER ALPINE/MONO COUNTIES. BRONG
.LONG TERM...THURSDAY THROUGH MONDAY...
MAINLY MINOR ADJUSTMENTS FOR THIS FORECAST PERIOD. INCREASED
THUNDERSTORM CHANCES TO NEAR 50% ALONG THE CREST ON THURSDAY WITH
AMPLE MOISTURE IN PLACE AND GOOD MODEL AGREEMENT THAT CHANCES WILL
BE HIGHER. ALSO, REMOVED MENTION OF SLIGHT CHANCE OF THUNDERSTORMS
ON SUNDAY AS MODELS SHOW A STRONGER RESURGENCE OF THE RIDGE WITH
INCREASING SOUTHWEST FLOW. WITH THE THERMAL TROUGH WIDENING INTO THE
SIERRA, THUNDERSTORMS WILL BE MUCH LESS LIKELY ALONG THE SIERRA
FRONT INTO THE GREAT BASIN. OTHERWISE, VERY LITTLE HAS CHANGED AND
RUN-TO-RUN CONSISTENCY REMAINS VERY GOOD LENDING TO HIGHER
FORECASTER CONFIDENCE.
THUNDERSTORMS WILL CONTINUE TO TREND WETTER FOR THURSDAY AS PWATS
HOVER AROUND 1 INCH AREA-WIDE. STRONG OUTFLOWS AND ISOLATED FLASH
FLOODING WILL BE THE BIGGEST THREAT, BUT A STRAY LIGHTNING STRIKE
OUTSIDE OF THE CORE WILL ALSO BE A CONCERN FOR NEW FIRE STARTS. BY
FRIDAY, STORMS BEGIN TO TREND DRIER AS SOUTHWEST FLOW INITIATES.
WEAK STEERING FLOW WILL CONTINUE TO BE A LIMITING FACTOR TO DRY
LIGHTNING THOUGH. THEN, HIGH PRESSURE SURGES NORTHWEST RESULTING IN
WARMING OF THE UPPER LEVELS EFFECTIVELY STOPPING THE UPWARD GROWTH
OF STORM CELLS.
ONE CONCERN TOWARDS THE END OF THE WEEKEND INTO NEXT WEEK WILL BE
THE STRENGTHENING PRESSURE GRADIENT ACROSS THE SIERRA AND WESTERN
NEVADA. WINDS WILL INCREASE AND DEEPEN FROM 500 MB TO THE SURFACE.
AN INDUCED JET STREAK MAY FORM SUNDAY NIGHT INTO MONDAY WITH A
MAXIMUM UP TO TO 90 MPH. WITH VERY GOOD MIXING TO AROUND 525 MB AND
THE PRESENCE OF A JET STREAK, FASTER FLOW WILL REACH THE SURFACE.
THIS COULD CAUSE FAIRLY WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS. BOYD
&&
.AVIATION...
OVERALL WINDS WILL BE LIGHT, WITH THE MAIN FOCUS ON THUNDERSTORMS
THIS WEEK. TEMPS WILL BE RECORD BREAKING AGAIN THIS AFTERNOON WITH
MOISTURE ONLY SLOWLY INCREASING. EXPECT STORMS TODAY TO BE GENERALLY
SOUTH OF PYRAMID LAKE. WITH THE HIGH BASES, OUTFLOW GUSTS TO 50 KTS
ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINS DUE TO THE SLOW
MOVEMENT. MOISTURE CONTINUES TO INCREASE TUE/WED/THURS FOR
THUNDERSTORMS. ALL AREAS COULD EXPERIENCE PEAK OUTFLOW WINDS 35-40
KTS ALONG WITH INCREASING POTENTIAL FOR HEAVY RAINS. WALLMANN/BOYD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAT ADVISORY UNTIL 6 PM PDT THIS EVENING BELOW 5000 FEET FOR
NVZ003-004.
FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING NVZ002-003.
CA...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING CAZ072-073.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
133 PM PDT MON JUL 14 2014
CAZ072-142130-
GREATER LAKE TAHOE AREA-
133 PM PDT MON JUL 14 2014
...THUNDERSTORM NEAR EBBETTS PASS...
AT 130 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR EBBETTS PASS...OR 9 MILES SOUTH
OF MARKLEEVILLE. THIS STORM WAS NEARLY STATIONARY.
OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. HEAVY RAIN MAY
LEAD TO ROCK AND MUD COVERING PORTIONS OF HIGHWAY 4 AND BACK COUNTRY
ROADS.
* LOCATIONS AFFECTED THROUGH 230 PM PDT INCLUDE...HIGHWAY 4 NEAR
EBBETTS PASS AND SILVER CREEK CAMPGROUND.
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.
&&
LAT...LON 3865 11967 3847 11967 3846 11971 3861 11990
3865 11990
TIME...MOT...LOC 2030Z 271DEG 0KT 3856 11978
BRONGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 209 PM PDT MON JUL 14 2014 CAZ073-142200- MONO- 209 PM PDT MON JUL 14 2014 ...STRONG THUNDERSTORM NEAR GLASS MOUNTAIN AND CA ROUTE 120... AT 204 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF CRESTVIEW...OR 14 MILES SOUTHEAST OF MONO LAKE...AND MOVING NORTH AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...STRONG GUSTY WINDS TO 55 MPH...AND BLOWING DUST...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 300 PM PDT INCLUDE...CA ROUTE 120 AND...GLASS MOUNTAIN. && LAT...LON 3792 11897 3798 11870 3781 11871 3777 11890 TIME...MOT...LOC 2108Z 161DEG 9KT 3787 11883 BOYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 355 PM PDT MON JUL 14 2014 CAZ071-NVZ002-003-142330- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 355 PM PDT MON JUL 14 2014 ...DEVELOPING THUNDERSTORMS WITH GUSTY OUTFLOW WINDS OVER THE NORTH END OF THE CARSON RANGE THROUGH 430 PM... AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING DEVELOPING THUNDERSTORMS NEAR COLD SPRINGS VALLEY...OR 8 MILES NORTH OF VERDI AND SOUTH ALONG THE CARSON RANGE TO NEAR MT ROSE. THESE STORMS WERE NEARLY STATIONARY. OCCASIONAL LIGHTNING...MODERATE RAIN...AND STRONG GUSTY WINDS TO 55 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 430 PM PDT INCLUDE...STEAD...VERDI...DOG VALLEY...COLD SPRINGS VALLEY AND MOGUL. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 0 AND 11. THESE STORMS ARE PRODUCING LITTLE RAINFALL AT THIS TIME EXCEPT IN THE STORM CORES...HOWEVER LIGHTNING AND GUSTY WINDS ARE LIKELY NEAR THIS STORM. && LAT...LON 3955 12009 3976 12006 3970 11982 3937 11985 TIME...MOT...LOC 2251Z 106DEG 1KT 3963 11998
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 454 PM PDT MON JUL 14 2014 CAZ073-150045- MONO- 454 PM PDT MON JUL 14 2014 ...TRAINING STORMS CELLS MAY CAUSE FLOODING ON HIGHWAY 120... AT 448 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SERIES OF THUNDERSTORMS 8 MILES NORTH OF CRESTVIEW...OR 14 MILES SOUTHEAST OF MONO LAKE...AND MOVING NORTHWEST AT 15 MPH. THIS IS THE SAME LOCATION WHERE SEVERAL OTHER STORMS HAVE MOVED THROUGH. OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...AND STRONG GUSTY WINDS TO 50 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 545 PM PDT INCLUDE...HIGHWAY 120 BETWEEN MONO LAKE AND BENTON HOT SPRINGS NEAR GLASS MOUNTAIN. HEAVY PONDING OR WATER MOVING OVER HIGHWAY 120 NEAR GLASS MOUNTAIN IS POSSIBLE. DO NOT DRIVE THROUGH WATER MOVING OVER THE ROAD WHICH COULD HAVE WASHED OUT. && LAT...LON 3792 11900 3791 11884 3777 11879 3779 11896 TIME...MOT...LOC 2350Z 134DEG 20KT 3787 11895 BOYD
The Reno radar (KRGX), 35 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
Measured at the NWS office in Reno.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531811.